Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 31, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 17, 2020, 4:50 AM CDT for Taney County, Missouri. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2020, 4:50 AM CDT (09:50 UTC)
- Expired
- May 17, 2020, 11:45 AM CDT
- In force
- 7 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Taney County, MO
The radar
The Springfield radar (KSGF), 73 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:40 AM CDT | FLASH FLOOD | Bradleyville, MO | PICTURE OF WATER RUSHING OVER HIGHWAY 125 AT THE BEAVER CREEK LOW WATER CROSSING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 170 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606
WGUS53 KSGF 170950
FFWSGF
MOC213-171645-
/O.NEW.KSGF.FF.W.0031.200517T0950Z-200517T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
450 AM CDT Sun May 17 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Taney County in southwestern Missouri...
* Until 1145 AM CDT Sunday.
* At 449 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
This warning includes but is not limited to the following low water
crossings...
Highway 76 at Beaver Creek southwest of Bradleyville...
Route AA at Swan Creek northwest of Taneyville...
Highway 125 at Shoal Creek south of Protem...
and Route W at Caney Creek just east of Brownbranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3681 9316 3680 9277 3665 9276 3650 9278
3650 9312
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Schaumann1 follow-up statement
195
WGUS73 KSGF 171644
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1144 AM CDT Sun May 17 2020
MOC213-171654-
/O.EXP.KSGF.FF.W.0031.000000T0000Z-200517T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taney MO-
1144 AM CDT Sun May 17 2020
...THE FLASH FLOOD WARNING FOR TANEY COUNTY WILL EXPIRE AT 1145 AM
CDT SUNDAY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. An Areal Flood Warning will be issued to replace the
Flash Flood Warning as flooding is ongoing across the warned area.
Please continue to heed any remaining road closures.
LAT...LON 3681 9316 3680 9277 3665 9276 3650 9278
3650 9312
$$
HatchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:59 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 17, 2:59 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
259 AM CDT Sun May 17 2020
.SHORT TERM...(Today and tonight)
Issued at 208 AM CDT Sun May 17 2020
Widespread rainfall continues early this morning along and
southeast of Interstate 44 as plenty of lift and moisture streams
across the area. The energy across western Arkansas will continue
to become more sheared as it moves east/northeast, with a sharp
cutoff to the precip on the far northwest side of the precip
shield. The area of most concern for flooding will continue to be
generally southeast of I-44 through the early morning hours where
additional 1-3 inches of rain will occur across already saturated
soils, leading to almost 100% runoff. The Flash Flood Watch will
remain in effect. Only weak instability exists therefore lightning
will be limited with most places not experiencing any.
The rain will begin to move slowly more east and out of south
central Missouri by late afternoon or early evening, locations
further west should see precip end by mid day to early afternoon.
Winds will become northwesterly and gusty this afternoon however
temps will likely approach 70 by late afternoon/early evening.
While skies may clear briefly this evening as drier mid/upper
level moves in, low level clouds/moisture will return overnight
from the north as energy moves down from Iowa. Some patchy fog
will also be possible however wind speeds may stay up enough to
keep it from becoming dense. Temps will likely fall to near 50.
.LONG TERM...(Monday through Saturday)
Issued at 208 AM CDT Sun May 17 2020
The upper level low will drop sse along the Mississippi River
during the day Monday, therefore northwest winds and ample low
level clouds will linger most if not all day. Enough lift and
moisture in the low levels, combined with a favorable northwest
wind intersecting the plateau will likely contribute to drizzle or
light rain showers at times during the day, most likely across
central Missouri and the eastern Ozarks. Highs will be kept down
in the lower 60s at most locations.
A blocking pattern looks likely across the CONUS for the remainder
of the week with a large cut off low remaining across the
Tennessee and Ohio valleys and another low across the west.
Therefore we should see temperatures warm some each day with 70s
likely Tuesday through Thursday and then 80s possible Friday and
Saturday.
There could be enough weakness in the pattern by late Thursday
and Friday for some slight chances of showers and storms however
slightly higher chances hold off until the weekend as southwest
flow attempts to redevelop across the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1141 PM CDT Sat May 16 2020
Next round of moderate to heavy rain was pushing into the area as
upper level axis was lifting northwest into south central MO. This
area of rain will mainly affect areas southeast of I44 tonight as
another upper level wave begins to move in from the northwest and
shift the moisture axis eastward. For aviation purposes, this area
of showers and thunderstorms will mainly affect the BBG terminal
and SGF will be on the western fringes. BBG will likely dip into
IFR conditions with the convection and SGF/JLN will likely have
some MVFR conditions. Things should start to improve during the
afternoon hours on Sunday, however a northwest wind gusting to 25
kts will be possible behind the frontal boundary. VFR conditions
are expected by mid to late afternoon and thereafter.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 11 AM CDT this morning for MOZ070-071-
081>083-091-092-095>098-103>106.
KS...NONE.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...LindenbergHazardous weather outlook, May 17, 3:45 AM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 345 AM CDT Sun May 17 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 345 AM CDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated flooding risk. Limited lightning risk. DISCUSSION... Widespread rain will continue through the morning before ending from west to east this afternoon. Flooding of low water crossings, creeks and rivers will remain a concern, mainly along and southeast of Interstate 44. A few lightning strikes are possible east of Highway 65 today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Chances for showers and storms return late in the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:34 PM CDT | River Flood Warning | SGF | Pulaski | 53 hr |
| May 16, 8:21 PM CDT | Flash Flood Watch | SGF | Christian, Dent, Douglas, Howell, Laclede, Oregon and 9 more | 15 hr |
| May 16, 8:33 PM CDT | Areal Flood Advisory | SGF | Benton, Hickory | 3 hr |
| May 16, 9:33 PM CDT | River Flood Warning | SGF | Phelps | 70 hr |
| May 16, 10:48 PM CDT | Areal Flood Warning | SGF | Christian, Greene, Stone | 6 hr |
| May 17, 12:40 AM CDT | River Flood Warning | SGF | Stone | 43 hr |
| May 17, 2:43 AM CDT | Flash Flood Warning | SGF | Christian, Douglas, Laclede, Ozark, Texas, Webster and 1 more | 9 hr |
| May 17, 3:19 AM CDT | Areal Flood Advisory | SGF | Dent, Howell, Oregon, Shannon, Texas | 9 hr |
| May 17, 4:22 AM CDT | Areal Flood Advisory | SGF | Laclede, Webster, Wright | 3 hr |
| May 17, 4:33 AM CDT | Areal Flood Warning | SGF | Christian, Greene, Stone | 9 hr |
| May 17, 7:22 AM CDT | River Flood Warning | SGF | Pulaski | 24 hr |
| May 17, 11:43 AM CDT | Areal Flood Warning | SGF | Christian, Douglas, Laclede, Ozark, Texas, Webster and 1 more | 12 hr |
| May 17, 11:46 AM CDT | Areal Flood Warning | SGF | Taney | 12 hr |
| May 17, 12:12 PM CDT | Areal Flood Advisory | SGF | Dent, Howell, Oregon, Shannon, Texas | 23 hr |
| May 17, 2:32 PM CDT | River Flood Warning | SGF | Shannon | 10 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.